Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 199, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2011, 4:52 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2011, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 13, 2011, 5:42 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:05 PM CDT | TSTM WND GST 70 | Menlo, KS | ALSO RECEIVED NICKEL-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1512 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WUUS53 KGLD 132152 SVRGLD KSC179-193-132300- /O.NEW.KGLD.SV.W.0199.110713T2152Z-110713T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 452 PM CDT WED JUL 13 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS... EAST CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 600 PM CDT * AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HALFORD...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MENLO. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 162 AND 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3939 10064 3918 10066 3927 10090 3937 10087 TIME...MOT...LOC 2153Z 270DEG 8KT 3932 10085 WIND...HAIL 70MPH 2.00IN $$ FOLTZ
4 follow-up statements
963 WWUS53 KGLD 132207 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 507 PM CDT WED JUL 13 2011 KSC179-193-132300- /O.CON.KGLD.SV.W.0199.000000T0000Z-110713T2300Z/ THOMAS KS-SHERIDAN KS- 507 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL SHERIDAN AND EAST CENTRAL THOMAS COUNTIES UNTIL 600 PM CDT... AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MENLO...AND WAS MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MENLO. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 162 AND 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3939 10064 3918 10066 3927 10090 3937 10087 TIME...MOT...LOC 2207Z 276DEG 14KT 3930 10075 WIND...HAIL 70MPH 2.00IN $$ FOLTZ
624 WWUS53 KGLD 132224 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT WED JUL 13 2011 KSC179-193-132300- /O.CON.KGLD.SV.W.0199.000000T0000Z-110713T2300Z/ THOMAS KS-SHERIDAN KS- 524 PM CDT WED JUL 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL SHERIDAN AND EAST CENTRAL THOMAS COUNTIES UNTIL 600 PM CDT... AT 520 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MENLO...AND WAS MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF WESTERN SHERIDAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT THIS EVENING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3927 10077 3938 10078 3939 10064 3922 10066 TIME...MOT...LOC 2224Z 276DEG 14KT 3929 10066 WIND...HAIL 70MPH 2.00IN $$ FOLTZ
675
WWUS53 KGLD 132232
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT WED JUL 13 2011
KSC193-132241-
/O.CAN.KGLD.SV.W.0199.000000T0000Z-110713T2300Z/
THOMAS KS-
532 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. MODERATE TO HEAVY RAIN AND GUSTY WINDS WILL REMAIN POSSIBLE
FOR THE NEXT 30 MINUTES.
LAT...LON 3922 10066 3925 10072 3938 10072 3938 10071
3939 10064
TIME...MOT...LOC 2231Z 276DEG 14KT 3929 10063
$$
KSC179-132300-
/O.CON.KGLD.SV.W.0199.000000T0000Z-110713T2300Z/
SHERIDAN KS-
532 PM CDT WED JUL 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SHERIDAN COUNTY UNTIL 600 PM CDT...
AT 529 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DESTRUCTIVE HAIL UP TO HEN EGG SIZE...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
SEGUIN...AND WAS MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A
TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3922 10066 3925 10072 3938 10072 3938 10071
3939 10064
TIME...MOT...LOC 2231Z 276DEG 14KT 3929 10063
WIND...HAIL 70MPH 2.00IN
$$
FOLTZ572
WWUS53 KGLD 132242
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT WED JUL 13 2011
KSC179-132250-
/O.CAN.KGLD.SV.W.0199.000000T0000Z-110713T2300Z/
SHERIDAN KS-
542 PM CDT WED JUL 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WESTERN SHERIDAN
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT FOR WEST-CENTRAL AND CENTRAL PORTIONS OF SHERIDAN COUNTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3922 10066 3925 10072 3938 10072 3938 10071
3939 10064
TIME...MOT...LOC 2240Z 276DEG 14KT 3929 10058
$$
FOLTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:27 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 13, 4:27 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 327 PM MDT WED JUL 13 2011 .SHORT TERM (TONIGHT-FRIDAY)... 324 PM MDT WED JUL 13 2011 CURRENT SATELLITE IMAGERY SHOWS A WARM FRONT EXTENDING FROM NEAR MCCOOK SOUTHWEST TOWARDS COLORADO SPRINGS. DURING THE AFTERNOON HOURS CUMULUS HAS BEGUN TO FORM ALONG THIS FRONT...WITH A FEW THUNDERSTORMS DEVELOPING IN EASTERN COLORADO AND WESTERN KANSAS. CONCERNS FOR THIS PERIOD WILL BE MAINLY AFTERNOON AND EVENING THUNDERSTORMS AS THE CWA REMAINS JUST WEST OF THE UPPER LEVEL HIGH PRESSURE. TONIGHT INSTABILITY AND MOISTURE WILL REMAIN OVER THE CWA. LIFTING AT 700MB DURING THE EVENING AND LITTLE INHIBITION PRESENT WILL ALLOW STORMS TO PERSIST THROUGH THE EVENING HOURS. THE WARM FRONT THAT HAS BEEN OVER THE CWA WILL MOVE NORTH DURING THE EVENING AND OVERNIGHT...WHICH WILL LIKELY SERVE AS A FOCUS FOR CONVECTION. OVERNIGHT THE STORMS SHOULD DIMINISH AS LIFTING DIMINISHES AND THE INHIBITION INCREASES. HOWEVER THE LOW LEVEL JET DEVELOPS DURING THE LATE EVENING SO THIS MAY ALLOW A STORM OR TWO TO PERSIST THROUGH THE OVERNIGHT HOURS...SO HAVE SLIGHT CHANCES IN FOR THE ENTIRE CWA OVERNIGHT. DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER...HEAVY RAIN AND FLOODING WILL BE POSSIBLE OVERNIGHT. WITH THE MOIST ENVIRONMENT IN PLACE AND SOME ADDED MOISTURE FROM RAINFALL DURING THE EVENING...ADDED PATCHY FOG TO LOCATIONS ALONG AND NORTH OF HWY 36. THURSDAY AND FRIDAY 700MB LIFTING CONTINUES OVER THE CWA. THIS IN ITSELF MAY NOT BE ENOUGH TO DEVELOP A THUNDERSTORM...BUT THE ADDED EFFECT OF THE HOT TEMPERATURES WITH THE MOISTURE AND INSTABILITY IN PLACE MAY DEVELOP A THUNDERSTORM OR TWO. SO HAVE INTRODUCED SLIGHT CHANCES DURING THE AFTERNOON AND EVENING FOR ALL OR PART OF THE CWA DURING THESE DAYS. HEAVY RAIN WITH LOCALIZED FLOODING IS BE POSSIBLE DUE TO THE LIGHT WINDS AND HIGH PRECIPITABLE WATER. TEMPERATURES WILL BE HOT THROUGH THE PERIOD...BUT CURRENT GUIDANCE HAS 850MB TEMPERATURES A BIT COOLER ON THURSDAY. SO HAVE COOLED TEMPERATURES A COUPLE DEGREES FOR THAT DAY. .LONG TERM (SATURDAY-WEDNESDAY)... 324 PM MDT WED JUL 13 2011 THE SAME WEATHER PATTERN THAT HAS BEEN OVER THE REGION WILL CONTINUE THROUGH THIS PERIOD. THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN JUST EAST OF THE CWA WILL MIGRATE OVER THE AREA AND THEN MOVE JUST EAST OF THE CWA AGAIN BY THE END OF THE PERIOD. WITH THE EXCEPTION OF SATURDAY EVENING...THERE WILL BE LITTLE MOISTURE TO WORK SO HAVE KEPT THE PERIOD DRY. DURING SATURDAY EVENING THERE WILL BE SOME LIFTING OVER THE NORTHERN AND WESTERN PARTS OF THE CWA ALONG WITH SOME MOISTURE AND INSTABILITY SO HAVE INCLUDED SLIGHT CHANCES FOR THOSE AREAS. THE HOT TEMPERATURES WILL CONTINUE THROUGH THE PERIOD...WITH VALUES FROM THE MID 90S TO JUST OVER 100 DEGREES. JTL && .AVIATION... 1127 AM MDT WED JUL 13 2011 FOR THE 18Z TAFS...CEILINGS WILL CONTINUE TO GRADUALLY LIFT THE FIRST FEW HOURS OF EACH TAF AT KGLD AND KMCK. BY MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AND COULD BRIEFLY IMPACT EITHER SITE WITH GUSTY WINDS AND BRIEF REDUCTIONS IN VISIBILITY AND/OR CEILINGS. UPSLOPE COMPONENT IN SURFACE WINDS WILL LIKELY LEAD TO THE REDEVELOPMENT OF STRATUS AND AREAS OF FOG TONIGHT. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 13, 4:49 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED JUL 13 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 349 PM MDT WED JUL 13 2011 /449 PM CDT WED JUL 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. HOWEVER A TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THURSDAY THROUGH FRIDAY AFTERNOON AND EVENING. THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON FOR AREAS ALONG AND WEST OF A BURLINGTON COLORADO TO MCCOOK NEBRASKA LINE. THE CHANCE FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 13, 4:09 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 309 PM MDT WED JUL 13 2011 KSZ014-015-132145- SHERIDAN-THOMAS- 409 PM CDT WED JUL 13 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINGO OR JUST SOUTHEAST OF COLBY...MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3921 10094 3929 10114 3957 10100 3957 10056 TIME...MOT...LOC 2109Z 208DEG 14KT 3934 10097 FOLTZ
Local storm report, Jul 13, 4:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 3 NE MINGO 39.31N 100.92W
07/13/2011 M1.75 INCH THOMAS KS TRAINED SPOTTER
ALSO HAD ESTIMATED WIND GUSTS TO 70 MPH. TREE LIMB
DAMAGE.
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:09 PM CDT | Special Weather Statement | GLD | Thomas | 36 min |
| Jul 13, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 57 min |
| Jul 13, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 58 min |
| Jul 13, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 36 min |
| Jul 13, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 28 min |
| Jul 13, 6:24 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 51 min |
| Jul 13, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.